Reason Behind Chemotherapeutic Drug-Induced Hearing Damage Uncovered

by priya on  January 2, 2009 at 11:23 AM Drug News
RSS Email Print This Page Comment bookmark
Font : A-A+

 Reason Behind Chemotherapeutic Drug-Induced Hearing Damage Uncovered
Scientists at a leading European medical university have found out why chemotherapy using cisplatin often lead to hearing problems, but a treatment with oxaliplatin rarely does, despite both drugs being platinum compounds.

A research team led by Dr. Victoria Hellberg, of Karolinska Institute in Stockholm, measured the amount of cisplatin and oxaliplatin that reached the cochlea in guinea pigs following intravenous dosing of each drug.

The researchers observed that the total platinum concentration in the cochlea was more than five-fold higher with cisplatin than with oxaliplatin following intravenous injection.

They said that the perilymphatic drug concentration was also higher in the cisplatin-treated animals than in those exposed to oxaliplatin.

"The differences in cochlear kinetics and cellular uptake that we found in the hearing end organ are sufficient to explain the difference in ototoxicity (drug-induced hearing damage) between cisplatin and oxaliplatin," the authors conclude.

The study has been reported in the Journal of National Cancer Institute.

Source: ANI
PRI/S

Post a Comment

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
Notify me when reply is posted
I agree to the terms and conditions

News A - Z

A B C D E F G H I J K L M N O P Q R S T U V W X Y Z

News Search

Medindia Newsletters

Subscribe to our Free Newsletters!

Terms & Conditions and Privacy Policy.

Find a Doctor

Stay Connected

  • Available on the Android Market
  • Available on the App Store

Facebook

News Category

News Archive